Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 48, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 27, 2012, 4:53 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2012, 4:53 PM CDT (21:53 UTC)
- Expired
- Apr 27, 2012, 5:10 PM CDT
- In force
- 17 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 2:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
146
WUUS53 KTOP 272153
SVRTOP
KSC029-157-201-272245-
/O.NEW.KTOP.SV.W.0048.120427T2153Z-120427T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT FRI APR 27 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 452 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
AURORA...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
CLYDE...AGENDA AND CUBA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3963 9763 3988 9745 3977 9718 3948 9745
3954 9767
TIME...MOT...LOC 2153Z 215DEG 29KT 3954 9756
HAIL...1.00IN
WIND...60 MPH
$$
PHILLIPS1 follow-up statement
944
WWUS53 KTOP 272210 RRA
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT FRI APR 27 2012
KSC029-157-201-272221-
/O.CAN.KTOP.SV.W.0048.000000T0000Z-120427T2245Z/
REPUBLIC KS-CLOUD KS-WASHINGTON KS-
510 PM CDT FRI APR 27 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON...
NORTHEASTERN CLOUD AND SOUTHEASTERN REPUBLIC COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.
LAT...LON 3963 9763 3988 9745 3977 9718 3948 9745
3954 9767
TIME...MOT...LOC 2211Z 215DEG 29KT 3966 9745
$$
PHILLIPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:54 PM CDT, 59 minutes earlier.
Area forecast discussion, Apr 27, 3:54 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 354 PM CDT FRI APR 27 2012 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... 20Z SURFACE ANALYSIS SHOWS A DRYLINE MIXING EAST THROUGH CENTRAL KS WITH A COUPLE MORE UPDRAFTS FORMING OUT ACROSS THE WARM SECTOR. THE WARM FRONT IS A LITTLE DIFFICULT TO PIN DOWN SINCE THERE IS NOT A DISTINCT CHANGE IN AIRMASS AT THE FRONTAL BOUNDARY. THE DEWPOINT GRADIENT WOULD SUGGEST THE WARM FRONT MAY HAVE LIFTED AS FAR NORTH AS CNK TO MHK TO BURLINGTON. PERHAPS THE BEST INDICATOR OF THE WARM FRONTS LOCATION IS THE AREA OF ELEVATED RADAR RETURNS FROM NEAR COUNCIL GROVE TO BURLINGTON. GIVEN THE RUC FORECAST OF 0 TO 6 KM BULK SHEER ON THE ORDER OF 60 KTS AND 0 TO 1 KM SHEER AROUND 35 KTS WITH IN THE WARM SECTOR...SUPERCELL THUNDERSTORMS ARE POSSIBLE AS WELL AS THE POTENTIAL FOR A COUPLE TORNADOES. THE LIMITING FACTOR IS THE WARM SECTOR IS VERY NARROW. STORM MOTION FOR A RIGHT MOVING STORM IS NORTHEAST AROUND 40 KTS...ALMOST PERPENDICULAR TO THE WARM FRONT. SO STORMS ARE LIKELY GOING TO MOVE NORTH INTO THE COOLER BOUNDARY LAYER AIR FAIRLY QUICKLY. ANOTHER LIMITING FACTOR IS THE AMOUNT OF INSTABILITY...WITH MIXED LAYER CAPES MAYBE REACHING 2000 J/KG. THERE WILL BE A NARROW CORRIDOR WHERE TORNADOES ARE MORE LIKELY FROM NEAR ABILENE DOWN THROUGH EMPORIA AND PERHAPS JUST NORTH OF THIS AREA. BECAUSE THE WARM FRONT IS NOT WELL DEFINED...IT WILL BE DIFFICULT TO JUDGE HOW FAR NORTH A STORM HAS TO GO TO BECOME MORE ELEVATED. WOLTERS LATEST WATER VAPOR IMAGERY SHOWING STRONG UPPER LOW OVER NORTHWEST KS WHICH SHOULD CONTINUE TO LIFT NORTHEASTWARD INTO EASTERN NEBRASKA THIS EVENING. AS IT DOES...IT SHOULD ALSO LIFT CONVECTION RAPIDLY TO THE NORTH AND EAST OF THE CWA BEFORE MIDNIGHT...OR FURTHER AWAY FROM THE STRONGER INSTABILITY AXIS AS DRIER AIR WRAPS IN BEHIND THE DRY LINE. THEREFORE DO NOT ANTICIPATE SEVERE WEATHER THREAT ACROSS THE CWA BEYOND 9 OR 10 PM. WILL THEN GO DRY ACROSS THE ENTIRE COUNTY WARNING AREA AFTER MIDNIGHT. BEYOND MIDNIGHT...FORECAST LOOKS DRY THROUGH THE DAYTIME ON SATURDAY AS DEEPER MOISTURE AND INSTABILITY IS TEMPORARILY PUSHED SOUTH OF THE CWA. WILL FAVOR THE COOLER HIGHS IN THE 60S TO THE NORTH OF I 70. HOWEVER...WARM AIR AND MOISTURE ADVECTION WILL DEVELOP ACROSS THE CWA AHEAD OF THE NEXT SHORTWAVE TROUGH...SO HAVE LOW END POPS SATURDAY NIGHT ACROSS THE SOUTHEAST FOR THUNDERSTORMS THEN INCREASE POPS AND CLOUDS ON INTO SUNDAY AS WELL AS LOWERED HIGHS INTO THE LOW TO MIDDLE 60S. SHORTWAVE TROUGH WILL MOVE INTO THE AREA SUNDAY NIGHT/EARLY MONDAY WITH THE HIGHEST POPS STILL ALONG AND SOUTHEAST OF THE TURNPIKE. SHOULD ALSO SEE HIGHER TEMPS AS THE LLVL FLOW RETURNS TO SOUTHERLY. THEREFORE AFTER HIGHS NEAR 70 ON MONDAY...SHOULD WARM INTO THE MIDDLE TO UPPER 70S. WITH THE STRONGER WARM AIR ADVECTION HAVE CONTINUED CHANCE POPS INTO TUESDAY AND EVEN WEDNESDAY AND THURSDAY AS A SERIES OF SHORTWAVE TROUGHS ADVANCE NORTHEAST ACROSS THE CENTRAL PLAINS. HIGHS SHOULD REMAIN WARM NEAR 80 ON INTO FRIDAY. && .AVIATION... LATEST GUIDANCE REMAINS CONSISTENT IN SHOWING THE MOST LIKELY TIMING FOR CONVECTION BETWEEN 21Z AND 02Z. SO WILL CONTINUE A TEMPO GROUP FOR THIS PERIOD. MVFR CIGS ARE ANTICIPATED TO REMAIN JUST WEST OF TOP AND FOE UNTIL CONVECTION MOVES IN. BIGGEST UNCERTAINTY IS WHETHER MVFR CIGS WILL MOVE BACK IN AS THE SFC LOW PASSES EAST OVERNIGHT. THE GFS WANTS TO KEEP THEM NORTH OF THE TERMINALS. GIVEN THE UNCERTAINTY WILL KEEP A VFR FORECAST FOR NOW WITH SCT025 ON THE BACK SIDE OF THE LOW...BUT WILL NEED TO KEEP AN EYE ON THIS. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 27, 3:06 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT FRI APR 27 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-282015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 306 PM CDT FRI APR 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL...EAST CENTRAL AND MOST OF NORTHEAST KANSAS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER AND POSSIBLY A FEW ISOLATED TORNADOES. THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE EXITING NORTHEAST KANSAS AROUND 9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY OVER NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THROUGH THIS EVENING. WOLTERS
In the hours before
Local storm report, Apr 27, 4:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 3 W DELPHOS 39.27N 97.83W
04/27/2012 E1.00 INCH OTTAWA KS PUBLIC
&&
MRCLocal storm report, Apr 27, 4:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL DELPHOS 39.27N 97.77W
04/27/2012 E1.00 INCH OTTAWA KS TRAINED SPOTTER
HAIL COVERING THE GROUND.
&&
JWLocal storm report, Apr 27, 4:22 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 N DELPHOS 39.35N 97.77W
04/27/2012 E1.75 INCH CLOUD KS TRAINED SPOTTER
&&
MRCLocal storm report, Apr 27, 4:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TORNADO 4 WNW AURORA 39.47N 97.61W
04/27/2012 CLOUD KS STORM CHASER
BRIEF TOUCHDOWN REPORTED.
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 4:55 AM CDT | Special Weather Statement | TOP | Douglas | 35 min |
| Apr 27, 10:39 AM CDT | Special Weather Statement | TOP | Shawnee | 36 min |
| Apr 27, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 46 min |
| Apr 27, 4:06 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 39 min |
| Apr 27, 4:09 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 42 min |
| Apr 27, 4:23 PM CDT | Tornado Warning | TOP | Cloud | 37 min |
| Apr 27, 4:47 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 21 min |
| Apr 27, 4:49 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 56 min |
| Apr 27, 5:16 PM CDT | Tornado Warning | TOP | Clay, Cloud, Washington | 29 min |
| Apr 27, 5:29 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 18 min |
| Apr 27, 5:40 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 50 min |
| Apr 27, 5:56 PM CDT | Special Weather Statement | TOP | Riley | 34 min |
| Apr 27, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 33 min |
| Apr 27, 6:47 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 43 min |
| Apr 27, 6:51 PM CDT | Tornado Warning | TOP | Osage, Shawnee | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.